Print this page    •   Back to Web version of article

Nausea & Vomiting
Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects

2007

Doctor's Notes:
Dr. David Wohl
Dr. David Wohl
University of North Carolina-Chapel Hill
  • Favorite Anti-Nausea Meds: Phenergan, Compazine, Marinol and Zofran.
  • Alternative Therapy: Ginger root.
  • HIV Meds Likely to Cause Nausea: Kaletra is a combination of two HIV meds, lopinavir and Norvir. The Norvir component often causes nausea.
  • HIV Meds Unlikely to Cause Nausea: Reyataz or Lexiva may be attractive; although both are taken with Norvir, the dose is very small. Sustiva or Viramune may also be an option.


Are HIV Meds to Blame?

All HIV meds, except for Fuzeon (since it is injected), can cause nausea -- which is the sensation of wanting to throw up or vomit. The following medications seem to be more commonly associated with nausea:

Many people feel queasy while trying to adjust to a new HIV treatment regimen. When it happens, nausea usually kicks in during the first days after you start new meds, and tends to subside after anywhere between several days and a couple of weeks. Sometimes, however, nausea can linger or pop up at seemingly random times.


Vomiting

When nausea is really bad, it can cause you to vomit. Since almost all HIV meds are swallowed, vomiting can prevent your body from fully absorbing the meds into your bloodstream, which can eventually lead to drug resistance. Vomiting can also cause you to become dehydrated or lose important nutrients, since anything you recently ate or drank is coming right back out again -- and if you're constantly nauseous, you may not eat or drink much. Be aware that severe vomiting can cause tears or ruptures in your esophagus. This can result in bleeding. If you notice blood in your vomit, seek medical attention promptly.

Although the same HIV meds that cause nausea can also cause vomiting, vomiting seems to happen most often for people who take Trizivir or Zerit.


How to Treat Nausea

The little things.
Some of the following dietary and lifestyle tips may help you avoid, or at least soothe, an upset stomach:

Antiemetics.
These meds are designed to prevent or relieve nausea and vomiting. Many are available without a prescription, such as Benadryl, Dramamine, Pepcid AC, Tagamet and Maalox.

Other antiemetics require a prescription, such as Compazine, Reglan, Marinol, or Zofran. Some of these meds may interact with your HIV medications, however, so check with your doctor before taking them.

Antibiotics.
Your doctor may prescribe an antibiotic if a bacterial infection is to blame for your nausea or vomiting. Antibiotics are primarily used in patients diagnosed with H. pylori infection.


When to Call Your Doctor

Doctor's Notes:

Dr. Keith Henry
Dr. Keith Henry
University of Minnesota School of Medicine
  • It Usually Won't Last: Nausea and vomiting will likely decrease over the first month(s) of therapy.
  • Favorite Anti-Nausea Meds: Reglan, Compazine and Marinol (also stimulates appetite).
  • Follow Directions: Make sure that you're taking all of your medications properly. Remember that many meds must be taken with food.
  • Don't Suffer in Silence: If your nausea or vomiting persists, your HIV treatment regimen should be reviewed by a medical professional to see if any particular drug is the main cause of the symptoms. If so, switching that drug -- or the entire regimen -- is warranted.
  • Beware of Retrovir: This HIV med, in particular, is known to cause persistent nausea.

Nausea can happen to anyone, but that doesn't mean you have to put up with it forever. Talk to your doctor if you experience nausea for more than a few days.

Also, some symptoms may signal an urgent medical problem. Talk to your healthcare provider as soon as possible if you:

Make sure your doctor evaluates you for H. pylori disease, acid reflux, pancreatitis, lactic acidosis and other illnesses.


Up Close and Personal

Jay Williams
Name: Jay Williams Diagnosed: 1994 Age: 45
CD4 count: 441 Viral Load: Undetectable
Job: Executive assistant for a group health cooperative

When Jay Williams first met his partner's family, he made a dramatic first impression. "Within minutes of welcoming them into my home, I had to run to the bathroom and throw up violently," he confesses.

It was the fault, Jay says, of the Combivir in his first HIV treatment regimen -- particularly Retrovir, one of the two medications in Combivir. "The Retrovir-related nausea and vomiting was much more difficult to face mentally, because I was in new territory [having just started HIV treatment] and I could only imagine it getting worse as I got older," Jay remembers. His doctor prescribed Compazine, an anti-nausea medication, to help him settle his stomach.

Since those early days on HIV treatment, Jay has switched regimens; he's now thriving on a regimen of Kaletra + Sustiva + Viread. To his relief, this new regimen has not produced any nausea or vomiting episodes. He does occasionally have diarrhea, he says, but he counters it with a generic form of Imodium A-D, an over-the-counter medicine.


Previous | Next
Table of Contents

Copyright © 2007 Body Health Resources Foundation. All rights reserved.




This article was provided by Body Health Resources Foundation. It is a part of the publication The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art13140.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.